Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Question about increasing 6-MP dose


08-12-2013, 09:27 AM   #1
VetGirl
 
VetGirl's Avatar
 
Join Date: Jul 2013
Location: Massachusetts

My Support Groups:
Question about increasing 6-MP dose

Hey guys - I've been taking 50mg for the past two weeks. My bloods were normal, and my GI told me I could increase to 100mg. I took 100mg last night, and woke up about 4 hours later with extreme nausea. Somehow, I got back to sleep, but then woke up 3 more times (each about an hour apart), and threw up each time. There was blood in my vomit the second time.

I spoke to my GI this morning, and he wants me to have bloods done again today, and to stop taking the 6-MP. I never had nausea with the 50mg, and I was wondering if the nausea could be caused by doubling the dose in just one day. Did most of you guys go from 50 to 100, or did you do 75mg before jumping to 100?

He thinks we might have to try Aza if I can't do the 6-MP. I know Aza breaks down to 6-MP, so wouldn't I have the same issues taking Aza?
08-12-2013, 09:39 AM   #2
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
6mp can absolutely cause nausea, here is an old thread and there are countless others where the issue is being discussed http://www.crohnsforum.com/showthread.php?t=3700

Dose adjustments can make things better or worse for people. You are right about Aza and it seems counterintuitive and confusing but many are able to tolerate one drug over the other due to the way it's metabolized in the body.
08-12-2013, 10:10 AM   #3
VetGirl
 
VetGirl's Avatar
 
Join Date: Jul 2013
Location: Massachusetts

My Support Groups:
Thanks for the reply and the link. I think I was just expecting minor nausea, not the type that wakes you up in the early hours of the morning. I guess I've just been lucky with side effects (or lack thereof) so far. Last night was definitely a wakeup call. The reason I was asking about Aza is the forum wiki mentions people intolerant to Aza could do better on 6-MP, but also mentions that there's no supporting data that people intolerant to 6-MP do better on Aza.

I just hope something works for now, because I don't think I'm mentally prepared to go on biologics.
08-12-2013, 10:25 AM   #4
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
There may not be data but there is so much anecdotal evidence which becomes worth something after a while in my opinion. You also see it with the biologics, they are all sister drugs but some work wonders for some and are ineffective or horror stories for the next person.
08-12-2013, 10:30 AM   #5
VetGirl
 
VetGirl's Avatar
 
Join Date: Jul 2013
Location: Massachusetts

My Support Groups:
They definitely are worth something - I'm just trying not to get overwhelmed or discouraged by all of the data out there.
08-13-2013, 01:27 PM   #6
VetGirl
 
VetGirl's Avatar
 
Join Date: Jul 2013
Location: Massachusetts

My Support Groups:
Turns out I have mild pancreatitis - no more 6-MP for me. GI says I could theoretically try out Aza (he thinks the pancreatitis will just recur), but thinks Remicade or Humira are the only options now. Still crossing my fingers for LDN.
08-13-2013, 01:46 PM   #7
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
I know the biologics scare you and I totally understand but keep in mind they can work wonders at putting this disease in check.
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Question about increasing 6-MP dose
Thread Tools


All times are GMT -5. The time now is 05:37 PM.
Copyright 2006-2017 Crohnsforum.com